Hail, Sumner
- When
- March 24, 6:38 PM CST
- Where
- Sumner County, 1.3 mi ESE of Perth
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.160, -97.480
A lone strong thunderstorm moved rapidly east across Sumner County during the evening hours of the 24th, ahead of an upper level disturbance approaching from the southwest. Dime to nickel size hail was reported near Perth and Wellington.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A lone strong thunderstorm moved rapidly east across Sumner County during the evening hours of the 24th, ahead of an upper level disturbance approaching from the southwest. Dime to nickel size hail was reported near Perth and Wellington.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 24, 6:07 PM CST, 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 707 PM CDT THU MAR 24 2011 .UPDATE... THE COVERAGE OF SHOWERS AND THUNDERSTORMS WAS GREATER THAN ANTICIPATED WITH NUMEROUS REPORTS OF HAIL RANGING FROM PEA SIZE TO 3/8 OF AN INCH IN DIAMETER. THE STORMS ARE RACING NORTHEAST OVER 60 MPH AND WILL SWEEP ACROSS THE FORECAST AREA THROUGH THE EVENING HOURS. THE FORECAST WAS UPDATED TO INCREASE POPS THROUGH THE EVENING HOURS WITH NO CHANGES MADE AFTER MIDNIGHT. SOME CONCERN THAT THE MAIN PRECIPITATION CHANCES WILL COME TO AN END BEHIND THIS CURRENT LINE OF SHOWERS AND THUNDERSTORMS AND THE FORECAST MAY NEED TO BE UPDATED TO REFLECT THIS SCENARIO IF CONFIDENCE INCREASES. MCGUIRE && .AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU A LINE OF SHOWERS AND THUNDERSTORMS THAT MOVED THROUGH KRSL WILL SWEEP EASTWARD IMPACTING THE REMAINING TAF SITES THROUGH THE EVENING HOURS. THE STRONGEST THUNDERSTORMS MAY DRIVE CEILINGS INTO MVFR BRIEFLY WITH A BRIEF DURATION OF SMALL PEA SIZE HAIL, HOWEVER VFR IS EXPECTED TO PREVAIL. SOME CONCERN THAT CEILINGS NEAR KCNU WILL REACH MVFR TOWARD MORNING FOR A FEW HOURS BEFORE MIXING ALLOWS VFR TO PREVAIL. MCGUIRE && .PREV DISCUSSION... /ISSUED 344 PM CDT THU MAR 24 2011/ DISCUSSION... TONIGHT: KEEPING SOME SMALL POPS GOING THU EVENING FOR WESTERN HALF FOR ELEVATED PRECIPITATION BREAKING OUT IN MOISTURE RETURN AND FAVORABLE UPPER FLOW. INCREASING FRONTOGENESIS AFTER MIDNIGHT WILL INCREASE CHANCES EAST OF I-35. STILL SOME CONCERN THAT LOW LEVEL TEMPERATURES COULD FALL NEAR FREEZING IN FAR NORTHWEST SECTIONS...BUT TRENDS SUGGEST THAT FAR WESTERN SECTIONS WILL BE IN MID LEVEL DRYSLOT IMMEDIATELY AHEAD OF FRONT. THIS SHOULD LIMIT PRECIPITATION TO SOUTHEAST KS LATE IN THE PERIOD. JUST ENOUGH ELEVATED INSTABILITY TO KEEP MENTION OF THUNDERSTORMS IN FORECAST. FRI-FRI NIGHT: ONGOING PRECIPITATION IN SOUTHEAST KS WILL BE ON THE WANE DURING THE MORNING AS FRONT PUSHES THROUGH. NOT ANTICIPATING MUCH IF ANY PRECIPITATION DURING THE AFTERNOON...ALTHOUGH SOME CLOUDS MAY LINGER IN EASTERN SECTIONS. ANY CLEARING WILL BE SHORT LIVED AS RETURN FLOW DEVELOPS FRI NIGHT...ONCE AGAIN INCREASING CHANCES FOR PRECIPITATION...ESPECIALLY AFTER MIDNIGHT. BOTH GFS/NAM HAVE BACKED OFF A BIT ON THE INSTABILITY AND SHEAR...AND RESULTANT THUNDER AREA HAS BEEN DECREASED. SAT-SAT NIGHT: CLOUDY/RAINY DAY FORECAST AS ENTIRE AREA WILL BE ON THE NORTH/NORTHWEST SIDE OF SURFACE LOW. BEST PRECIPITATION CHANCES WILL LIKELY BE IN THE EAST. ENOUGH INSTABILITY TO KEEP MENTION OF THUNDERSTORMS AREA WIDE. PRECIPITATION MAY WANE LATER IN THE DAY...BUT GIVEN SOME UNCERTAINTY IN TRACK/TIMING OF SYSTEM...OPTED TO JUST KEEP 12 HOUR PERIODS FOR NOW. BY SAT NIGHT...PRECIPITATION SHOULD BE OUT OF THE AREA...BUT CLOUDS WILL LIKELY LINGER FOR MUCH OF THE NIGHT. SUN-THU: WHAT WAS A TOUGH FORECAST YESTERDAY HAS BECOME ABOUT THE LOWEST POSSIBLE CONFIDENCE. THE RUNS FROM THE GFS/ECMWF HAVE BOTH BEEN TRENDING IN OPPOSITE DIRECTIONS...WHICH EACH STARTING TO RESEMEMBLE THE OPPOSITES FORECAST FROM 24 HOURS AGO. ENSEMBLES ALSO SHOWING MUCH SPREAD...SO CONSENSUS WAS TO PRETTY MUCH GO WITH THE TEST BED INITIALIZATION GRIDS WHICH BASICALLY BLEND THE VARIOUS MODEL SOLUTIONS. OBVIOUSLY PRECIPITATION TYPE WILL BE PROBLEMATIC...AND OPTED TO USE THICKNESSES WHICH HAVE A BIT LESS SENSITIVITY TO MODEL DETAILS. IRONICALLY THERE WAS GENERALLY NO LARGE DIFFERENCES BETWEEN GFS/ECMWF OUTPUT OF PRECIPITATION TYPE USING THE THICKNESSES. ALL THAT SAID...GOOD CONFIDENCE THAT SYSTEM WILL BE TRAVERSING THE AREA WITH AT LEAST A DAY OR TWO OF WELL BELOW NORMAL TEMPERATURES AND ABOVE NORMAL PRECIPITATION. DOES APPEAR BY THU THAT DRIER AND WARMER WEATHER COULD STARTING MAKING A RETURN APPEARANCE. -HOWERTON AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU MAIN AVIATION FORECAST CONCERN IS CHANCES FOR SHOWERS AND THUNDERSTORMS TONIGHT. THE NEXT IN A CONSISTENT WAVE OF UPPER LEVEL DISTURBANCES IS APPROACHING THE REGION TODAY. LEE TROUGHING IS DEEPENING AND A SURFACE LOW WILL MOVE EASTWARD WITH THE UPPER LEVEL WAVE. AHEAD OF THIS WAVE...ISENTROPIC LIFT WILL INCREASE...BRINGING CHANCES FOR SHOWERS/THUNDERSTORMS TONIGHT. THE BEST CHANCES WILL BE ACROSS SOUTHEASTERN KANSAS BETWEEN 06-12Z...BUT THE HRRR/RUC/NAM ALL HINT AT SOMETHING CLOSER TO 00Z FOR CENTRAL AND SOUTH CENTRAL KANSAS. THUS HAVE INCLUDED VCSH/VCTS TO COVER THIS FOR NOW. CONFIDENCE IS NOT OVERLY HIGH THAT IT WILL IMPACT THE TERMINAL...BUT SCATTERED SHOWERS/THUNDERSTORMS WILL BE POSSIBLE. THE BEST INSTABILITY WILL REMAIN FURTHER SOUTH AND HAVE KEPT THUNDER MENTION FOR KICT AND KCNU ONLY. RAIN CHANCES ACROSS SOUTHEAST KANSAS WILL EXIT IN THE MORNING AND WINDS WILL SWITCH AROUND TO THE NORTH BEHIND THE SYSTEM...BUT SHOULD REMAIN RELATIVELY LIGHT. BILLINGS FIRE WEATHER...MAIN CONCERN WILL BE THE WIND SHIFT THAT WILL OCCUR LATE TONIGHT AND TOMORROW AS EAST WINDS BECOME NORTH. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 39 65 43 48 / 50 10 40 40 HUTCHINSON 37 62 41 45 / 50 0 40 50 NEWTON 37 61 40 43 / 50 0 40 50 ELDORADO 39 63 41 45 / 50 10 40 50 WINFIELD-KWLD 41 66 44 50 / 50 10 40 50 RUSSELL 33 59 37 44 / 50 0 30 40 GREAT BEND 33 60 38 46 / 50 0 30 40 SALINA 36 56 39 42 / 50 0 30 50 MCPHERSON 36 60 40 43 / 50 0 30 50 COFFEYVILLE 42 61 44 50 / 70 20 40 60 CHANUTE 39 59 42 45 / 70 20 30 60 IOLA 39 58 41 43 / 70 20 30 60 PARSONS-KPPF 40 60 43 48 / 70 20 40 60 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 550 PM CDT THU MAR 24 2011 KSZ032-033-047>053-067>072-082-083-091>096-098>100-252300- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 550 PM CDT THU MAR 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL MOVE RAPIDLY NORTHEAST ACROSS CENTRAL AND SOUTH CENTRAL KANSAS THIS EVENING. A FEW STRONG STORMS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF NICKELS WILL BE POSSIBLE THROUGH THE EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED THUNDERSTORMS MAY LINGER OVER EXTREME SOUTHEAST KANSAS FRIDAY MORNING. THUNDERSTORMS ARE POSSIBLE AREA WIDE ON SATURDAY. THESE ARE NOT EXPECTED TO BE STRONG OR SEVERE AT THIS TIME. A RATHER UNSETTLED WEATHER PATTERN IS EXPECTED FROM SUNDAY THROUGH WEDNESDAY. HOWEVER CONFIDENCE IN THE TRACK AND TIMING OF THIS SYSTEM IS VERY LOW. THERE WILL BE A CHANCE FOR WINTRY PRECIPITATION THROUGH THIS PERIOD. THUNDERSTORMS WILL ALSO BE POSSIBLE MONDAY NIGHT NEAR THE OKLAHOMA BORDER. THERE IS TOO MUCH UNCERTAINTY TO SPECULATE ON ANY ACCUMULATIONS OF THE WINTRY PRECIPITATION OR THE INTENSITY OF THE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 631 PM CDT THU MAR 24 2011 KSZ067-250000- RENO- 631 PM CDT THU MAR 24 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR RENO COUNTY... AT 625 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 8 MILES SOUTH OF ARLINGTON...OR 9 MILES WEST OF PRETTY PRAIRIE...AND MOVING NORTHEAST AT 65 MPH. PENNY TO NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. PEARCE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 639 PM CDT THU MAR 24 2011 KSZ082-091-250015- HARPER-KINGMAN- 639 PM CDT THU MAR 24 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR HARPER AND KINGMAN COUNTIES... AT 636 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES EAST OF CUNNINGHAM TO HAZELTON...AND MOVING EAST AT 65 MPH. PENNY TO NICKEL SIZE HAIL IS POSSIBLE WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. PEARCE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 650 PM CDT THU MAR 24 2011 KSZ051-067-068-250015- HARVEY-MCPHERSON-RENO- 650 PM CDT THU MAR 24 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR HARVEY...MCPHERSON AND RENO COUNTIES... AT 648 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 5 MILES NORTH OF HAVEN...OR NEAR HAVEN...AND MOVING NORTHEAST AT 70 MPH. PENNY TO NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. PEARCE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 704 PM CDT THU MAR 24 2011 KSZ082-083-091-092-250030- HARPER-KINGMAN-SEDGWICK-SUMNER- 704 PM CDT THU MAR 24 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR HARPER...KINGMAN...SEDGWICK AND SUMNER COUNTIES... AT 701 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES EAST OF KINGMAN TO 7 MILES WEST OF MANCHESTER...AND MOVING EAST AT 55 MPH. PENNY TO NICKEL SIZE HAIL IS POSSIBLE WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. PEARCE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 718 PM CDT THU MAR 24 2011 KSZ051>053-068-250045- CHASE-HARVEY-MARION-MCPHERSON- 718 PM CDT THU MAR 24 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CHASE...HARVEY...MARION AND MCPHERSON COUNTIES... AT 717 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR HESSTON...AND MOVING NORTHEAST AT 60 MPH. DIME SIZE HAIL IS POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. PEARCE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 730 PM CDT THU MAR 24 2011 KSZ069-083-092-093-250100- BUTLER-COWLEY-SEDGWICK-SUMNER- 730 PM CDT THU MAR 24 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR BUTLER...COWLEY...SEDGWICK AND SUMNER COUNTIES... AT 722 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM COLWICH TO 8 MILES WEST OF CALDWELL...AND MOVING EAST AT 55 MPH. PEA TO DIME SIZE HAIL IS POSSIBLE WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. PEARCE
The Wichita radar (KICT), 55 km away, was scanning. The volume nearest the first event began at 00:40 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, March 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 291730, 291731.